Alert archive / Florida / Tornado Warnings in 1996

Tornado Warning 28, NWS Tampa Bay, FL

December 7, 1996Hillsborough County, Florida

NWS Tampa Bay, FL issued this tornado warning at Dec 7, 1996, 3:10 PM EST for Hillsborough County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 7, 1996, 3:10 PM EST (20:10 UTC)
Expired
Dec 7, 1996, 3:45 PM EST
In force
35 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

County Hillsborough County, FL

The radar

The Tampa radar (KTBW), 23 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.2 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTBW 072014 RRA
TORTBW
FLC057-072045-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
310 PM EST SAT DEC 7 1996
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  345 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL FLORIDA
 
   ...HILLSBOROUGH COUNTY
 
AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST
 
 
 
 
A TORNADO WAS REPORTED BY HILLSBOROUGH COUNTY SHERRIFS OFFICE  NEAR 301
AND COWLEY RD SOUTH OF RIVERIEW. THE TORNADO WAS MOVING TO THE EAST AT
30 MPH.
 
IF YOU ARE IN THE PATH OF A TORNADO MOVE TO A REINFORCED SHELTER
OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS.
ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET
INTO A DITCH OR CULVERT.
 
THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN
UNITS IN THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT
WEATHER REPORTS TO OUR OFFICE.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Dec 7, 2:30 PM EST, 40 minutes earlier.

Area forecast discussion, Dec 7, 2:30 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
230 PM EST SAT DEC 07 1996

AS OF 19 UTC REFLECTIVITY AND STORM TOTAL PRECIP ON KTBW RADAR SHOWS ALL
OF THE ACTIVITY NORTH OF A LINE DRAWN EAST WEST OVER THE HILLSBOROUGH
AND PASCO COUNTY BORDERS...CONTINUING OUT INTO THE GULF.

PROBLEM AT THE MOMENT...WHEN TO STOP THE PRECIP AND TIMING OF FROPA.
WOULD STILL KEEP THREAT OF PRECIP TONIGHT OVER FA ZONES WITH THE HIGHER
POPS NORTH OF THE POLK/HILLSBOROUGH LINE WITH CLEARING TYPE
WORDING FOR THE TOP TWO TO THREE COUNTIES  WITH SLIGHT CHANCE
TYPE POPS SOUTH OF THE POLK/HILLSBOROUGH LINE FOR TONIGHT.  AFTER
TONIGHT SEE CLEARING AND COOLER THAN NORMAL TEMPS AS A COLD AND DRY
AIRMASS PARKS ITSELF OVER FA.  LIKE TEMPS CLOSER TO NGM NUMBERS THAN
SPECTRAL NUMBERS AS POLAR JET STILL NORTH OF FLORIDA WITH ALMOST NO
ADVECTION PATTERN ON THE WEST SIDE OF THE TROFF ON MONDAY.

PELATTI

In the hours before

Special weather statement, Dec 7, 10:45 AM EST, 4 hours 25 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-072030-

WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
1045 AM EST SAT DEC 7 1996

...A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER NORTH AND CENTRAL
FLORIDA TODAY....

AN AREA OF SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT...LOCATED
ACROSS THE WESTERN PANHANDLE LATE THIS MORNING...WILL MOVE THROUGH
NORTHERN AND CENTRAL FLORIDA TODAY.

WITHIN THIS AREA OF WEATHER WILL EXIST THE SLIGHT RISK FOR SEVERE
THUNDERSTORMS...MAINLY NORTH OF THE SOUTHERN HILLSBOROUGH AND
SOUTHERN POLK COUNTY BORDERS UP TO THE NORTHERN BORDER OF LEVY
COUNTY.

THE PRIMARY THREAT ASSOCIATED WITH THESE THUNDERSTORMS WILL BE
DAMAGING WINDS IN EXCESS OF 45 MPH...VERY HEAVY DOWNPOURS...FREQUENT
DEADLY LIGHTNING STRIKES AND ISOLATED FUNNEL CLOUDS OR A BRIEF
TORNADO.

ELSEWHERE...MAINLY SOUTH OF THE SOUTHERN HILLSBOROUGH AND POLK
COUNTY BORDERS...SHOWER AND THUNDERSTORM INTENSITY AND COVERAGE
SHOULD BE LESS.  ALL RESIDENTS OF WEST CENTRAL AND SOUTHWEST FLORIDA
PLANNING ANY OUTDOOR ACTIVITIES THIS AFTERNOON SHOULD BE ALERT TO ANY
RAPIDLY CHANGING WEATHER CONDITIONS. IF THREATENING WEATHER
APPROACHES YOUR LOCATION MOVE INDOORS IMMEDIATELY.

MARINERS ON THE ADJACENT COASTAL WATERS SHOULD NOT VENTURE FAR FROM
PORT AS THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS
IN EXCESS OF 34 KNOTS...REDUCED VISIBILITIES..AND ROUGH AND CONFUSED
SEAS WITH POSSIBLE WATERSPOUTS.

ALL SKYWARN STORM SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF ADVERSE
WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE HERE IN RUSKIN.

PELATTI
Special weather statement, Dec 7, 10:49 AM EST, 4 hours 21 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-072030-

WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
1045 AM EST SAT DEC 7 1996

...A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER NORTH AND CENTRAL
FLORIDA TODAY....

AN AREA OF SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT...LOCATED
ACROSS THE WESTERN PANHANDLE LATE THIS MORNING...WILL MOVE THROUGH
NORTHERN AND CENTRAL FLORIDA TODAY.

WITHIN THIS AREA OF WEATHER WILL EXIST THE SLIGHT RISK FOR SEVERE
THUNDERSTORMS...MAINLY NORTH OF THE SOUTHERN HILLSBOROUGH AND
SOUTHERN POLK COUNTY BORDERS UP TO THE NORTHERN BORDER OF LEVY
COUNTY.

THE PRIMARY THREAT ASSOCIATED WITH THESE THUNDERSTORMS WILL BE
DAMAGING WINDS IN EXCESS OF 45 MPH...VERY HEAVY DOWNPOURS...FREQUENT
DEADLY LIGHTNING STRIKES AND ISOLATED FUNNEL CLOUDS OR A BRIEF
TORNADO.

ELSEWHERE...MAINLY SOUTH OF THE SOUTHERN HILLSBOROUGH AND POLK
COUNTY BORDERS...SHOWER AND THUNDERSTORM INTENSITY AND COVERAGE
SHOULD BE LESS.  ALL RESIDENTS OF WEST CENTRAL AND SOUTHWEST FLORIDA
PLANNING ANY OUTDOOR ACTIVITIES THIS AFTERNOON SHOULD BE ALERT TO ANY
RAPIDLY CHANGING WEATHER CONDITIONS. IF THREATENING WEATHER
APPROACHES YOUR LOCATION MOVE INDOORS IMMEDIATELY.

MARINERS ON THE ADJACENT COASTAL WATERS SHOULD NOT VENTURE FAR FROM
PORT AS THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS
IN EXCESS OF 34 KNOTS...REDUCED VISIBILITIES..AND ROUGH AND CONFUSED
SEAS WITH POSSIBLE WATERSPOUTS.

ALL SKYWARN STORM SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF ADVERSE
WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE HERE IN RUSKIN.

PELATTI

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 1:11 PM ESTSevere Thunderstorm WarningTBWPasco49 min
Dec 7, 2:46 PM ESTSevere Thunderstorm WarningTBWHillsborough44 min
Dec 7, 3:14 PM ESTTornado WarningTBWPolk46 min

Nearby

Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.